Alert archive / Minnesota / Wind Chill Advisories in 2006

Wind Chill Advisory 1, NWS Grand Forks, ND

February 16, 200618 counties in Minnesota; 17 counties in North Dakota

NWS Grand Forks, ND issued this wind chill advisory at Feb 16, 2006, 3:56 AM CST for 18 counties in Minnesota; 17 counties in North Dakota. It took effect at Feb 16, 2006, 6:00 PM CST. It was in force for 40 hr.

The area

The counties it named.

The facts

Issued
Feb 16, 2006, 3:56 AM CST (09:56 UTC)
In effect from
Feb 16, 2006, 6:00 PM CST
Expired
Feb 18, 2006, 10:21 AM CST
In force
40 hr
Issued by
NWS Grand Forks, ND
All 35 counties

Becker County, MN, Beltrami County, MN, Clay County, MN, Clearwater County, MN, Grant County, MN, Hubbard County, MN, Kittson County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wadena County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 32 km from the middle of the area, began a volume at 10:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 9.9 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2006-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2006-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1334 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill advisory went out at Feb 15, 9:08 PM CST, 6 hours 48 minutes earlier.

Area forecast discussion, Feb 15, 9:08 PM CST, 6 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
908 PM CST WED FEB 15 2006

.DISCUSSION...
SPLIT FLOW WAS ACROSS NORTH AMERICA WITH SOUTHERN STREAM OVER THE
CENTRAL PLAINS AND NORTHERN STREAM ALONG THE INTERNATIONAL BORDER.
UPPER LEVEL LOW OVER MB WILL MOVE SOUTHWEST INTO SK BY MORNING. COLD
AIR WAS UNDER THE UPPER LOW. WEAK LOW PRESSURE WAS LOCATED WEST OF
LAKE YWG WITH A COLD FRONT EXTENDING INTO SOUTHERN SK.  SURFACE HIGH
PRESSURE OVER THE NORTHWEST TERRITORIES WILL INTENSIFY AND DROP
SOUTH INTO AB BY MORNING. WEAK LOW LEVEL WARM ADVECTION WILL OCCUR
OVERNIGHT SOUTH OF FRONT. HOWEVER NOT UNTIL MID LEVEL CLOUDS MOVE IN
LATER TONIGHT, GOOD RADIATIONAL COOLING WILL DOMINATE THE WARM
ADVECTION. BEST COLD ADVECTION FORECAST TO OCCUR IN WESTERN ND THU.
ENHANCED IR LOOP INDICATES CIRRUS CLOUDS CROSSING ND/SD BORDER AND
MOVING NORTHEAST WITH DEVELOPING SYSTEM OVER STATES TO THE SOUTH.
MID AND HIGH CLOUDS WERE ALSO DEVELOPING OVER SOUTHERN SK AND
SPREADING EAST AS COLD AIR AT LOW AND MID LEVELS MOVES SOUTH. WILL
CONSIDER LOWER TEMPERATURES FOR TONIGHT.

&&

.PREVIOUS DISCUSSION...
FORECAST CHALLENGE TO BE TEMPERATURES AND WIND CHILL VALUES. 12Z
GFS/NAM INITIALIZED DECENT WITH GFS A BIT BETTER ON 850MB TEMPS AND
WILL FOLLOW. BIGGEST DIFFERENCE BETWEEN TWO MODELS IS HANDLING OF
ARCTIC COLD FRONT THU NIGHT. NAM IS MUCH FASTER WITH GFS HOLDING
BACK COLD SURGE UNTIL FRI MORNING. OTHER OP MODELS
(UKMET...ECMWF...UCAR MM5) AGREE WITH GFS LEADING TO MORE CONFIDENCE
IN ITS SOLUTION.

UPPER LOW TO CONTINUE MOVING SW FROM HUDSON BAY UNTIL IT REACHES
MONTANA AND THEN SHIFTS EAST. 925-850MB TEMPS WARM A BIT OVERNIGHT
AS SYSTEM ACROSS CENTRAL US ORGANIZES AND BEGINS TO PROPAGATE E.
THIS SHOULD LEAD TO SFC TEMPS A BIT WARMER WITH SIMILAR SYNOPTIC
CONDITIONS TO LAST NIGHT. CENTRAL PLAINS SYSTEM SHIFTS TO THE GREAT
LAKES ON THU AS UPPER LOW ACROSS CANADA REACHES INTERNATIONAL
BORDER. TOUGH TO SAY HOW HIGH TEMPS WILL GET BEFORE WEAK 925MB-
850MB COLD AIR ADVECTION BEGINS. WILL STICK WITH CURRENT
FORECAST...BUT WITH STRONGER FEB SUN VALUES MAY GET A BIT HIGHER.
ARCTIC FRONT SWEEPS THROUGH FA THU NIGHT INTO FRI MORNING. SHOULD
BE ENOUGH FRONTOGENETICAL FORCING FOR FLURRIES...WITH LIMITED
MOISTURE PREVENTING ANYTHING MORE. -30C TO -35C 850MB COLD POOL
ACROSS FA ON FRI. SFC TEMPS UNDER THIS AIRMASS IN CANADA WERE -25F
TO -30F THIS MORNING WITH HIGHS -10F TO -15F THIS AFTERNOON.
DO EXPECT THIS AIRMASS TO MODIFY A BIT AS IT MOVES SOUTH...THUS
WILL GO -20F TO -25F FOR LOWS AND -5F TO -10F FOR HIGHS ON FRI.
WITH 925MB WINDS OF AROUND 25KTS AND INCREASING PRESS GRADIENT
EXPECT SFC WINDS AT LEAST 10-20MPH THU NIGHT INTO FRI. THIS LEADS
TO WIND CHILL VALUES AT LEAST ADVISORY CRITERIA THU NIGHT THROUGH
FRIDAY...AND WARNING CRITERIA FOR A TIME THU NIGHT INTO FRI
MORNING. WILL HOLD OFF ON ANY HEADLINES WITH THESE CONDITIONS NOT
EXPECTED UNTIL 3RD-4TH PERIOD. 850MB COLD POOL SHIFTS EAST ON
SATURDAY AS TEMPS MODERATE A BIT...BUT STILL COLD.

.LONG TERM...SUN THRU WED...FAIRLY WEAK NORTHWEST FLOW WILL
PREVAIL OVER THE AREA MUCH OF THE WEEK AS THE JET STREAM REMAINS
CONFINED TO THE SOUTHERN CONUS. A SPRAWLING AREA OF ARCTIC HIGH
PRESSURE CENTERED OVER THE CENTRAL PLAINS LATE IN THE WEEKEND
SLIDES EAST AS ANOTHER CANADIAN HIGH MOVES ALONG THE SPINE OF THE
ROCKIES. THE AIRMASS STARTS OFF VERY COLD WITH SLIGHT WARMING
EXPECTED BY MID-WEEK THANKS TO A WEAK WESTERLY/DOWNSLOPE GRADIENT.
WITH THE MAIN STORM TRACK REMAINING WELL SOUTH OF THE
AREA...SIGNIFICANT MOISTURE WILL BE HARD TO COME BY...SEVERELY
LIMITING OUR CHANCES OF SEEING MEASURABLE PRECIPITATION.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

HOPPES
Hazardous weather outlook, Feb 15, 5:51 AM CST, 22 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
551 AM CST WED FEB 15 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-161200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
551 AM CST WED FEB 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DANGEROUS WIND CHILLS OF 20 BELOW TO 30 BELOW ZERO ARE EXPECTED
DURING THE DAY ON THURSDAY AS AN ARCTIC FRONT MOVES SOUTH ACROSS
THE REGION. WIND CHILLS MAY REACH 30 BELOW TO 45 BELOW ZERO AT
TIMES FROM THURSDAY NIGHT THROUGH SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GV

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 3:56 AM CSTWind Chill WarningFGFBecker, Beltrami, Clay, Clearwater, Grant, Hubbard and 12 more54 hr

Nearby

Wind Chill Advisories in Minnesota, 2006Wind Chill Advisories in North Dakota, 2006Every wind chill advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.